Opiate Overdose Symptoms

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

The symptoms of opiate overdose are important to know and be able to recognize. If you know someone who abuses opiates, they have a high risk of opiate overdose, so knowing these symptoms is paramount. If you have a friend or loved one who takes opiates for pain by prescription, they could still overdose by accident on the drug. Knowing these symptoms could help you save someone’s life.

What is Opiate Overdose?

Opiate overdose is when someone either accidentally or intentionally takes too high of a dosage of opiates and their body is affected by it. According to the NLM, heroin overdose is incredibly common in dependent users who become “between 6 and 20 times more likely to die than someone of the general population.” Opiate overdose of any type can be deadly because of the severe respiratory depression involved.

Symptoms of Opiate Overdose

opiate overduse

Opiate abuse can lead to overdose.

Here are the symptoms, according to the NLM, caused by heroin and other opiate drug overdoses:

  • “No breathing, shallow breathing, slow and difficult breathing”
    • This is usually the symptom that causes people to die from opiate overdose. The severe respiration depression caused by the high amount of opiates in the person’s system can lead to coma and death if the person is not revived quickly enough.
  • Small pupils
    • The pupils at the point of overdose will become “extremely small,” like the head of a pin, which is why they are called pinpoint pupils. This is what doctors will look for if the patient is brought in and they aren’t sure what the person has taken. Pinpoint pupils are a definite sign of opiate overdose.
  • Weakened pulse
  • Lowered blood pressure
    • These two symptoms occur because the opiates are slowing down all of the person’s bodily functions. The respiratory depression caused by opiate overdose is usually the most dangerous, but these effects can be problematic as well.
  • Discoloration of the tongue
  • Dry mouth
    • A common symptom of opiate intoxication
  • Blu-ish tint to the lips and nails
    • The bluish tint occurs because of cyanosis, a condition that occurs when not enough oxygen is able to get into the blood stream.
  • Stomach spasms
  • Constipation
    • Another common symptom of opiate intoxication
  • Coma or unconsciousness
  • Disorientation
  • Confusion
    • These symptoms will occur because the person’s mind will not be working as quickly and the drugs will impair their thinking processes. It can be dangerous.
  • Delirium
    • Usually occurs as a result of heroin overdose
  • Muscle spasticity
  • Fainting
  • Drowsiness
  • Loss of muscle tone
  • Clammy skin
  • Dizziness

All of the symptoms of opiate overdose will cause a person to be very sluggish, confused, and drowsy. If the person falls asleep and cannot be woken by your voice or by you shaking their arm or pushing on their chest, it is likely that they have overdosed. It is common for people to fall unconscious after overdosing on opiates, and comas are also likely.

Looking for these symptoms will help you discover whether or not a person has overdosed on opiates. The NLM states that “naloxone injection… is used along with emergency medical treatment to reverse the life-threatening effects of opiate (narcotic) overdose,” so make sure to get the person to the hospital as quickly as possible.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent